Antidepressant withdrawal from both sides of the desk

I am a training psychiatrist, having done part of my training in Australia and now working in London as a clinical research fellow in the NHS and UCL. I have also completed a PhD in the neurobiology of depression and the pharmacology of antidepressants at the Institute of Psychiatry, Psychology and Neuroscience at King’s College London. During my PhD I received two prizes from the British Association of Psychopharmacology, one for my PhD work – for which I was invited to give the Hannah Steinberg lecture at their summer conference – and one for public communication.

At the same time as researching the way in which antidepressants worked I have also been taking this medication since I was a medical student. It was not until 15 years later that I tried to come off this medication as I wondered whether it was responsible for the fatigue which had led to me being diagnosed with the sleep disorder, narcolepsy. When I tried to come off this antidepressant over 4 months I received a very abrupt education into antidepressant withdrawal symptoms. I experienced insomnia, panic attacks, dizziness, anxiety and low mood. This was nothing like the Woody Allen-level neurosis that had led me to start them in the first place – and I had experienced nothing like it before.

It was also something that I had not been taught about at medical school or in psychiatry training. I soon learnt by reading the academic literature available that the psychiatrists and academics at the institution I had studied at and others like them around the world had little helpful to say about withdrawal effects from antidepressants – they recommended stopping the drugs over 2 to 4 weeks, and reported that the symptoms were mild and brief. Many prominent academics with close ties to pharmaceutical companies attacked academics and patients who complained of trouble coming off their antidepressants, accusing them of malingering, or seeking legal payments.  

Instead, the place where I found the most useful advice was online peer-support websites (especially Surviving Antidepressants) filled with people trying to come off their antidepressants. There I found people describing the exact same symptoms I had experienced: like me, their symptoms were neither mild, nor brief. And this was not a handful of people – instead I found tens of thousands of people with near identical complaints. None seemed to be malingerers, in it for a buck or ignorant – they all had been told by doctors that there would be no major issue in coming off their medication and all had been given unhelpful advice by their doctors to come off in just a few weeks.

Even more helpfully for me, these online groups described a better way to come off antidepressants:  going down by small amounts, that become smaller and smaller as the total dose got lower, and going down to very tiny amounts before completely stopping. I am using this method to come off the antidepressant I have been on for so many years, as well as the other psychiatric drugs I ended up being prescribed, in what I now see as a prescribing cascade, where adverse effects led to more medications. Reducing my medication has greatly improved the tiredness, problems with memory and concentration that have plagued me for years (and for which I was given psychiatric and neurological explanations).

I wrote a paper about how to come off antidepressants based on the neurobiology of their actions that was published in The Lancet Psychiatry and widely reported. Since then I try to communicate to psychiatrists, other doctors and the public how to safely taper off antidepressants and other psychiatric medications. In realising that I had been misled on how difficult it is to stop psychiatric medications, I have been forced to re-evaluate other information I have taken for granted about psychiatric medications, how they work, what they are treating and what their long-term effects might be.